Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Sleep Disorders

Effects Of Alprazolam On Sleep Apnea

09/25/2008

Question:

If I have sleep apnea and take medication for my anxiety it seems to make the apnea worse. Could the effects of taking an Alprazolam with my condition of apnea be dangerous or could it cause death?

Answer:

Alprazolam (trade name Xanax) is part of a class of medications known as benzodiazepines. These medications are used for a number of conditions, including anxiety, panic disorders, and insomnia. While generally well-tolerated, they can have a number of side effects. If given in high enough doses, benzodiazepines can relax the upper airway musculature, making the upper airway more prone to collapse during sleep. In addition, through their sedative effects, they may contribute to a depression of the arousal response that usually helps to end an apnea during sleep. Together, these effects may result in a worsening of underlying sleep apnea.

Having said that, these effects are variable and there are certainly a number of patients with sleep apnea who require long-term treatment with benzodiazepines and seem to do just fine. In addition, there are no reports in the literature that specifically list alprazolam as worsening obstructive sleep apnea. Alprazolam tends to be one of the milder benzodiazepines and so it’s possible that it may have little to no effect on your sleep apnea.

Problems with benzodiazepines are more likely to arise in patients with underlying lung disease, kidney disease or liver dysfunction. In these cases either the medication is not metabolized effectively by the dysfunctional liver or kidney, or it may directly worsen the underlying lung disease. Patients who are on benzodiazepines and use alcohol may also be at elevated risk for complications because alcohol may worsen sleep apnea and thus the combination of the two can be very detrimental.

If you are receiving the appropriate treatment for obstructive sleep apnea with CPAP therapy, then the risk from alprazolam may not be significant as the CPAP may counterbalance any effects on the sleep apnea that the medication may be causing.

It would probably be a good idea to discuss your case with your Sleep Specialist. They can review your records as well as your history / exam and determine if additional testing is needed prior to taking or while on the medication.

For more information:

Go to the Sleep Disorders health topic, where you can:

Response by:

Rami N Khayat, MD Rami N Khayat, MD
Clinical Associate Professor of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University